Alert archive / North Dakota / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Bismarck, ND

April 9, 2014Dickey County, North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 9, 2014, 10:30 AM CDT for Dickey County, North Dakota. It took effect at Apr 9, 2014, 4:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2014, 10:30 AM CDT (15:30 UTC)
In effect from
Apr 9, 2014, 4:00 PM CDT
Expired
Apr 9, 2014, 6:51 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WWUS83 KBIS 091530
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1030 AM CDT WED APR 9 2014

...RED FLAG WARNING FOR DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
FROM MID AFTERNOON THROUGH 8 PM THIS EVENING...

.WARM TEMPERATURES AHEAD OF AN APPROACHING COLD FRONT WILL DROP
AFTERNOON HUMIDITIES TO 20 TO 25 PERCENT ACROSS SOUTHEAST NORTH
DAKOTA...INCLUDING DICKEY COUNTY. IN ADDITION...STRONG WEST WINDS
OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP BY MID AFTERNOON
AND THEN SHIFT NORTHWEST BEHIND THE COLD FRONT. ABUNDANT DRY
VEGETATION IS AVAILABLE FOR RAPID FIRE DEVELOPMENT SHOULD ANY FIRES
DEVELOP.

NDZ051-092330-
/O.NEW.KBIS.FW.W.0001.140409T2100Z-140410T0100Z/
DICKEY-
1030 AM CDT WED APR 9 2014

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITIES...STRONG WINDS AND DRY
VEGETATION FOR DICKEY COUNTY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING FOR DICKEY COUNTY...WHICH IS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 051 DICKEY.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH.

* TIMING...MID AFTERNOON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* TEMPERATURES...IN THE LOWER 70S.

* LIGHTNING...THERE IS A CHANCE OF THUNDERSTORMS AND LIGHTNING
  COULD START A FIRE.

* IMPACTS...FIRE MANAGERS AND PLANNERS SHOULD MAKE NECESSARY
  PROVISIONS FOR BURNING PLANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TWH/JV
2 follow-up statements
245 
WWUS83 KBIS 091913
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
213 PM CDT WED APR 9 2014

...RED FLAG WARNING FOR DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
FROM MID AFTERNOON THROUGH 8 PM THIS EVENING...

.WARM TEMPERATURES AHEAD OF AN APPROACHING COLD FRONT WILL DROP
AFTERNOON HUMIDITIES TO 20 TO 25 PERCENT ACROSS SOUTHEAST NORTH
DAKOTA...INCLUDING DICKEY COUNTY. IN ADDITION...STRONG WEST WINDS
OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP BY MID
AFTERNOON AND THEN SHIFT NORTHWEST BEHIND THE COLD FRONT.
ABUNDANT DRY VEGETATION IS AVAILABLE FOR RAPID FIRE DEVELOPMENT
SHOULD ANY FIRES DEVELOP.

NDZ051-100100-
/O.CON.KBIS.FW.W.0001.140409T2100Z-140410T0100Z/
DICKEY-
213 PM CDT WED APR 9 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITIES...STRONG WINDS AND DRY VEGETATION FOR DICKEY
COUNTY...

* AFFECTED AREA...FIRE WEATHER ZONE 051 DICKEY.

* WINDS...WEST 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...MID AFTERNOON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE LOWER 70S.

* LIGHTNING...THERE IS A CHANCE OF THUNDERSTORMS AND LIGHTNING 
  COULD START A FIRE. 

* IMPACTS...FIRE MANAGERS AND PLANNERS SHOULD MAKE NECESSARY 
  PROVISIONS FOR BURNING PLANS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TWH
133 
WWUS83 KBIS 092351
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT WED APR 9 2014

...RED FLAG WARNING CANCELLED FOR DICKEY COUNTY...

.RELATIVE HUMIDITY HAS INCREASED TO OVER 30 PERCENT AND WILL
CONTINUE TO INCREASE THROUGH THE EVENING...ALLOWING THE RED FLAG
WARNING TO BE CANCELLED.

NDZ051-100100-
/O.CAN.KBIS.FW.W.0001.000000T0000Z-140410T0100Z/
DICKEY-
651 PM CDT WED APR 9 2014

...RED FLAG WARNING IS CANCELLED FOR DICKEY COUNTY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING.

$$

JNS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 9, 6:43 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 9, 6:43 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CDT WED APR 9 2014

.UPDATE...
ISSUED AT 640 AM CDT WED APR 9 2014

CURRENT FORECAST LOOKS GOOD. ONLY CHANGE WAS TO BETTER TRACK CLOUD
COVER BY INCREASING THE AMOUNT TO AT LEAST PARTLY SUNNY WEST THIS
MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CDT WED APR 9 2014

MAIN HIGHLIGHT IS THE PASSAGE OF A STRONG COLD FRONT THIS
AFTERNOON. HAVE ISSUED A WIND ADVISORY FOR WESTERN AND MOST OF
CENTRAL NORTH DAKOTA...FOLLOWING THE TIMING OF THE STRONGEST WINDS
ALONG AND BEHIND THE FRONT. HELD OFF IN ISSUING A WIND ADVISORY
FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AS THE COLD FRONT WILL
NOT ARRIVE UNTIL AFTER 21Z. THE DURATION/STRENGTH/AREAL COVERAGE
OF THE STRONGER WINDS WILL LIKELY BECOME MORE COMPLICATED DUE TO
THE DOWNDRAFT/EVAPORATION AL PROCESSES ALONG AND AHEAD OF THE COLD
FRONT VERSUS COLD AIR ADVECTION/MIXING BEHIND THE FRONT. THE
DAY SHIFT CAN RE-EVALUATE THIS AS THE COLD FRONT PROGRESSES THIS
AFTERNOON AND AS PRECIPITATION MATERIALIZES. INVERTED V-TYPE
SOUNDINGS AT KBIS AND KJMS AS THE FRONT MOVES POSES A THREAT FOR
ISOLATED POTENTIAL FOR STRONG TO DAMAGING WINDS PER SPC DISCUSSION.
THIS IS ALSO IS IN THE NON-WIND ADVISORY AREA MENTIONED ABOVE.

BASED ON TUESDAYS HIGHS AND 850MB TEMPS...HAVE BOOSTED HIGHS INTO
THE MID 70S ACROSS SOUTH CENTRAL NORTH DAKOTA PRIOR TO THE COLD
FRONT MOVING THROUGH. DEEP MIXING WITH H850 TEMPS PEAKING OUT AT
+12C TO +13C EARLY WEDNESDAY AFTERNOON WILL ALLOW A SPIKE IN HIGH
TEMPS TO MATERIALIZE AT THE SFC. MAINTAINED ISOLATED TO SCATTERED
THUNDERSTORMS IN THE GRIDS. WINDS AND PRECIPITATION WILL DIMINISH
BY SUNSET WITH TRANQUIL WEATHER FOR WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 336 AM CDT WED
APR 9 2014

THE EXTENDED PERIOD BEGINS WITH THE DEVELOPMENT OF A WEAK REX BLOCK
ACROSS THE EASTERN PACIFIC AND WESTERN US. THIS LEADS TO DOWNSTREAM
H5 TROUGHING ACROSS THE CENTRAL AND EASTERN US AND CANADA AND
SIGNALS A RETURN TO A COOLER AND SOMEWHAT MORE ACTIVE WEATHER
PATTERN FROM THE WEEKEND INTO EARLY NEXT WEEK. AFTER WHAT WILL BE
SOME OF THE MILDEST WEATHER SO FAR THIS SPRING ON WEDNESDAY...
THURSDAY WILL BE IMPACTED BY THE PACIFIC COLD FRONT BRINGING COOLER
TEMPERATURES (BUT REALLY NEAR NORMAL) FOR THURSDAY AND FRIDAY.
SEVERAL SUCCESSIVE SHORTWAVES WILL CARVE OUT A HEALTHY LONGWAVE
TROUGH OVER CENTRAL CANADA AND THE CENTRAL US PLAINS BY SUNDAY THAT
WILL RETURN TEMPERATURES TO BELOW NORMAL FOR SUNDAY INTO THE
BEGINNING OF THE WORKWEEK. THE ALLBLEND GOOD PRECIPITATION CHANCES
FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT ARE NOT DISPUTED AS THE COLD
AIR ARRIVES WITH CYCLONIC FLOW ALOFT. SAW NOTHING TO CAUSE THE
DEPARTURE FROM THE ALLBLEND GUIDANCE THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 640 AM CDT WED APR 9 2014

A STRONG COLD FRONT WILL PUSH INTO KISN BETWEEN 18Z-19Z WITH GUSTY
WEST TO NORTHWEST WINDS OF 25KT TO 35KT. THIS TREND WILL FOLLOW FOR
THE REMAINING AERODROMES DURING THE AFTERNOON. A VCSH WILL CONTINUE
UNTIL PRECIPITATION DEVELOPS AND CAN BETTER BE DEFINED IN TERMS OF
AREAL COVERAGE THAT MAY AFFECT EACH TERMINAL. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE...WITH KBIS/KJMS FAVORED FOR ISOLATED
STRONG TO POSSIBLY DAMAGING WINDS FROM APPROXIMATELY 21Z WEDNESDAY
TO 02Z THURSDAY. VFR CIGS/VSBYS EXPECTED THROUGH THE TAF PERIOD.

&&

.HYDROLOGY...
ISSUED AT 336 AM CDT WED APR 9 2014

ACROSS THE HEART RIVER BASIN...FLOWS ARE DECREASING UPSTREAM OF
DICKINSON...WITH THE LEAD PULSE OF THE WATER CURRENTLY BEING
ATTENUATED BY HEART BUTTE DAM.

ACROSS THE CEDAR CREEK AND CANNONBALL BASINS...ELEVATED FLOWS ARE
NOTED FROM THE HEADWATERS...TO THE CONFLUENCE NEAR RALEIGH. FLOOD
STAGE IS POSSIBLE ON THE CANNONBALL NEAR BREIEN OVER THE COMING
DAYS.

FINALLY...FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS NEAR
TOWNER AND THE WILLOW CREEK NEAR WILLOW CITY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR NDZ004-005-012-013-019>023-034-
042.

WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017-018-
031>033-040-041-043-044.

&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...WAA
AVIATION...WAA
HYDROLOGY...AYD
Hazardous weather outlook, Apr 9, 4:22 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT WED APR 9 2014

NDZ004-005-012-100930-
BOTTINEAU-ROLETTE-MCHENRY-
422 AM CDT WED APR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE SOURIS RIVER NEAR
TOWNER...AND WILLOW CREEK NEAR WILLOW CITY. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

A WIND ADVISORY IS IN EFFECT FROM MID WEDNESDAY AFTERNOON INTO
EARLY WEDNESDAY EVENING. SEE WWW.WEATHER.GOV/BIS FOR FURTHER
DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MIX OF LIGHT RAIN AND SNOW IS EXPECTED SATURDAY NIGHT. LIGHT
ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-032-033-100930-
DUNN-BILLINGS-STARK-
422 AM CDT WED APR 9 2014 /322 AM MDT WED APR 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY REMAINS IN EFFECT FOR CREEKS AND STREAMS IN
DUNN...BILLINGS...AND STARK COUNTIES. SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.

A WIND ADVISORY IS IN EFFECT FROM EARLY WEDNESDAY AFTERNOON INTO
EARLY WEDNESDAY EVENING. SEE WWW.WEATHER.GOV/BIS FOR FURTHER
DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON.
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MIX OF LIGHT RAIN AND SNOW IS EXPECTED SATURDAY NIGHT. LIGHT
ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-013-017-019>023-031-034-040>044-100930-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-MCKENZIE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-GOLDEN VALLEY-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
422 AM CDT WED APR 9 2014 /322 AM MDT WED APR 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM EARLY WEDNESDAY AFTERNOON INTO
EARLY WEDNESDAY EVENING. SEE WWW.WEATHER.GOV/BIS FOR FURTHER
DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MIX OF LIGHT RAIN AND SNOW IS EXPECTED SATURDAY NIGHT. LIGHT
ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-035>037-045>048-050-051-100930-
FOSTER-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
422 AM CDT WED APR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME THUNDERSTORMS MAY PRODUCE STRONG TO DAMAGING WIND GUSTS LATE
WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MIX OF LIGHT RAIN AND SNOW IS EXPECTED SATURDAY NIGHT. LIGHT
ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:51 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more17 hr
Apr 9, 3:39 PM CDTRiver Flood WarningBISMorton, Sioux4 days
Apr 9, 4:10 PM CDTSpecial Weather StatementBISAdams, Bowman, Grant, Hettinger, Sioux, Slope50 min

Nearby

Red Flag Warnings in North Dakota, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.